November  2016, 36(11): 5929-5949. doi: 10.3934/dcds.2016060

Stochastic difference equations with the Allee effect

1. 

Dept. of Math. and Stats., University of Calgary, 2500 University Drive N.W., Calgary, AB, Canada T2N 1N4, Canada

2. 

Department of Mathematics and Computer Science, The University of the West Indies, Mona, Kingston 7

Received  March 2015 Revised  May 2016 Published  August 2016

For a stochastically perturbed equation $x_{n+1} =\max\{f(x_n)+l\chi_{n+1}, 0 \}$ with $f(x) < x$ on $(0,m)$, which corresponds to the Allee effect, we observe that for very small perturbation amplitude $l$, the eventual behavior is similar to a non-perturbed case: there is extinction for small initial values in $(0,m-\varepsilon)$ and persistence for $x_0 \in (m + \delta, H]$ for some $H$ satisfying $H > f(H)> m$. As the amplitude grows, an interval $(m-\varepsilon, m + \delta)$ of initial values arises and expands, such that with a certain probability, $x_n$ sustains in $[m, H]$, and possibly eventually gets into the interval $(0,m-\varepsilon)$, with a positive probability. Lower estimates for these probabilities are presented. If $H$ is large enough, as the amplitude of perturbations grows, the Allee effect disappears: a solution persists for any positive initial value.
Citation: Elena Braverman, Alexandra Rodkina. Stochastic difference equations with the Allee effect. Discrete and Continuous Dynamical Systems, 2016, 36 (11) : 5929-5949. doi: 10.3934/dcds.2016060
References:
[1]

W. C. Allee, Animal Aggregations, a Study in General Sociology, University of Chicago Press, Chicago, 1931.

[2]

J. A. D. Appleby, G. Berkolaiko and A. Rodkina, On local stability for a nonlinear difference equation with a non-hyperbolic equilibrium and fading stochastic perturbations, J. Difference Equ. Appl., 14 (2008), 923-951. doi: 10.1080/10236190701871786.

[3]

J. A. D. Appleby, G. Berkolaiko and A. Rodkina, Non-exponential stability and decay rates in nonlinear stochastic difference equations with unbounded noise, Stochastics, 81 (2009), 99-127. doi: 10.1080/17442500802088541.

[4]

J. A. D. Appleby, X. Mao and A. Rodkina, A., On stochastic stabilization of difference equations, Dynamics of Continuous and Discrete System, 15 (2006), 843-857. doi: 10.3934/dcds.2006.15.843.

[5]

G. Berkolaiko and A. Rodkina, Almost sure convergence of solutions to nonhomogeneous stochastic difference equation, J. Difference Equ. Appl., 12 (2006), 535-553. doi: 10.1080/10236190600574093.

[6]

D. S. Boukal and L. Berec, Single-species models of the Allee effect: Extinction boundaries, sex ratios and mate encounters, J. Theor. Biol., 218 (2002), 375-394. doi: 10.1006/jtbi.2002.3084.

[7]

F. Brauer and C. Castillo-Chavez, Mathematical Models in Population Biology and Epidemiology, Springer-Verlag New York, 2001. doi: 10.1007/978-1-4757-3516-1.

[8]

E. Braverman, Random perturbations of difference equations with Allee effect: Switch of stability properties, Proceedings of the Workshop Future Directions in Difference Equations, 51-60, Colecc. Congr., 69, Univ. Vigo, Serv. Publ., Vigo, 2011.

[9]

E. Braverman and J. J. Haroutunian, Chaotic and stable perturbed maps: 2-cycles and spatial models, Chaos, 20 (2010), 023114. doi: 10.1063/1.3404774.

[10]

E. Braverman and A. Rodkina, Stabilization of two-cycles of difference equations with stochastic perturbations, J. Difference Equ. Appl., 19 (2013), 1192-1212. doi: 10.1080/10236198.2012.726989.

[11]

E. Braverman and A. Rodkina, Difference equations of Ricker and logistic types under bounded stochastic perturbations with positive mean, Comput. Math. Appl., 66 (2013), 2281-2294. doi: 10.1016/j.camwa.2013.06.014.

[12]

M. A. Burgman, S. Ferson and H. R. Akćakaya, Risk Assessment in Conservation Biology, Chapman & Hall, London, 1993.

[13]

S. N. Cohen and R. J. Elliott, Backward stochastic difference equations and nearly time-consistent nonlinear expectations, SIAM J. Control Optim., 49 (2011), 125-139. doi: 10.1137/090763688.

[14]

N. Dokuchaev and A. Rodkina, Instability and stability of solutions of systems of nonlinear stochastic difference equations with diagonal noise, J. Difference Equ. Appl., 14 (2014), 744-764. doi: 10.1080/10236198.2013.815748.

[15]

F. C. Hoppensteadt, Mathematical Methods of Population Biology, Cambridge University Press, Cambridge, MA, 1982.

[16]

J. Jacobs, Cooperation, optimal density and low density thresholds: Yet another modification of the logistic model, Oecologia, 64 (1984), 389-395. doi: 10.1007/BF00379138.

[17]

C. Kelly and A. Rodkina, Constrained stability and instability of polynomial difference equations with state-dependent noise, Discrete Contin. Dyn. Syst. Ser. B, 11 (2009), 913-933. doi: 10.3934/dcdsb.2009.11.913.

[18]

V. Kolmanovskii and L. Shaikhet, Some conditions for boundedness of solutions of difference Volterra equations, Appl. Math. Lett., 16 (2003), 857-862. doi: 10.1016/S0893-9659(03)90008-5.

[19]

A. Rodkina and M. Basin, On delay-dependent stability for vector nonlinear stochastic delay-difference equations with Volterra diffusion term, Syst. Control Lett., 56 (2007), 423-430. doi: 10.1016/j.sysconle.2006.11.001.

[20]

S. J. Schreiber, Allee effect, extinctions, and chaotic transients in simple population models, Theor. Popul. Biol., 64 (2003), 201-209. doi: 10.1016/S0040-5809(03)00072-8.

[21]

S. J. Schreiber, Persistence for stochastic difference equations: A mini-review, J. Difference Equ. Appl., 18 (2012), 1381-1403. doi: 10.1080/10236198.2011.628662.

[22]

L. Shaikhet, Lyapunov Functionals and Stability of Stochastic Difference Equations, Springer, London, 2011. doi: 10.1007/978-0-85729-685-6.

[23]

A. N. Shiryaev, Probability, (2nd edition), Springer, Berlin, 1996. doi: 10.1007/978-1-4757-2539-1.

show all references

References:
[1]

W. C. Allee, Animal Aggregations, a Study in General Sociology, University of Chicago Press, Chicago, 1931.

[2]

J. A. D. Appleby, G. Berkolaiko and A. Rodkina, On local stability for a nonlinear difference equation with a non-hyperbolic equilibrium and fading stochastic perturbations, J. Difference Equ. Appl., 14 (2008), 923-951. doi: 10.1080/10236190701871786.

[3]

J. A. D. Appleby, G. Berkolaiko and A. Rodkina, Non-exponential stability and decay rates in nonlinear stochastic difference equations with unbounded noise, Stochastics, 81 (2009), 99-127. doi: 10.1080/17442500802088541.

[4]

J. A. D. Appleby, X. Mao and A. Rodkina, A., On stochastic stabilization of difference equations, Dynamics of Continuous and Discrete System, 15 (2006), 843-857. doi: 10.3934/dcds.2006.15.843.

[5]

G. Berkolaiko and A. Rodkina, Almost sure convergence of solutions to nonhomogeneous stochastic difference equation, J. Difference Equ. Appl., 12 (2006), 535-553. doi: 10.1080/10236190600574093.

[6]

D. S. Boukal and L. Berec, Single-species models of the Allee effect: Extinction boundaries, sex ratios and mate encounters, J. Theor. Biol., 218 (2002), 375-394. doi: 10.1006/jtbi.2002.3084.

[7]

F. Brauer and C. Castillo-Chavez, Mathematical Models in Population Biology and Epidemiology, Springer-Verlag New York, 2001. doi: 10.1007/978-1-4757-3516-1.

[8]

E. Braverman, Random perturbations of difference equations with Allee effect: Switch of stability properties, Proceedings of the Workshop Future Directions in Difference Equations, 51-60, Colecc. Congr., 69, Univ. Vigo, Serv. Publ., Vigo, 2011.

[9]

E. Braverman and J. J. Haroutunian, Chaotic and stable perturbed maps: 2-cycles and spatial models, Chaos, 20 (2010), 023114. doi: 10.1063/1.3404774.

[10]

E. Braverman and A. Rodkina, Stabilization of two-cycles of difference equations with stochastic perturbations, J. Difference Equ. Appl., 19 (2013), 1192-1212. doi: 10.1080/10236198.2012.726989.

[11]

E. Braverman and A. Rodkina, Difference equations of Ricker and logistic types under bounded stochastic perturbations with positive mean, Comput. Math. Appl., 66 (2013), 2281-2294. doi: 10.1016/j.camwa.2013.06.014.

[12]

M. A. Burgman, S. Ferson and H. R. Akćakaya, Risk Assessment in Conservation Biology, Chapman & Hall, London, 1993.

[13]

S. N. Cohen and R. J. Elliott, Backward stochastic difference equations and nearly time-consistent nonlinear expectations, SIAM J. Control Optim., 49 (2011), 125-139. doi: 10.1137/090763688.

[14]

N. Dokuchaev and A. Rodkina, Instability and stability of solutions of systems of nonlinear stochastic difference equations with diagonal noise, J. Difference Equ. Appl., 14 (2014), 744-764. doi: 10.1080/10236198.2013.815748.

[15]

F. C. Hoppensteadt, Mathematical Methods of Population Biology, Cambridge University Press, Cambridge, MA, 1982.

[16]

J. Jacobs, Cooperation, optimal density and low density thresholds: Yet another modification of the logistic model, Oecologia, 64 (1984), 389-395. doi: 10.1007/BF00379138.

[17]

C. Kelly and A. Rodkina, Constrained stability and instability of polynomial difference equations with state-dependent noise, Discrete Contin. Dyn. Syst. Ser. B, 11 (2009), 913-933. doi: 10.3934/dcdsb.2009.11.913.

[18]

V. Kolmanovskii and L. Shaikhet, Some conditions for boundedness of solutions of difference Volterra equations, Appl. Math. Lett., 16 (2003), 857-862. doi: 10.1016/S0893-9659(03)90008-5.

[19]

A. Rodkina and M. Basin, On delay-dependent stability for vector nonlinear stochastic delay-difference equations with Volterra diffusion term, Syst. Control Lett., 56 (2007), 423-430. doi: 10.1016/j.sysconle.2006.11.001.

[20]

S. J. Schreiber, Allee effect, extinctions, and chaotic transients in simple population models, Theor. Popul. Biol., 64 (2003), 201-209. doi: 10.1016/S0040-5809(03)00072-8.

[21]

S. J. Schreiber, Persistence for stochastic difference equations: A mini-review, J. Difference Equ. Appl., 18 (2012), 1381-1403. doi: 10.1080/10236198.2011.628662.

[22]

L. Shaikhet, Lyapunov Functionals and Stability of Stochastic Difference Equations, Springer, London, 2011. doi: 10.1007/978-0-85729-685-6.

[23]

A. N. Shiryaev, Probability, (2nd edition), Springer, Berlin, 1996. doi: 10.1007/978-1-4757-2539-1.

[1]

Xiaoyuan Chang, Junping Shi. Bistable and oscillatory dynamics of Nicholson's blowflies equation with Allee effect. Discrete and Continuous Dynamical Systems - B, 2022, 27 (8) : 4551-4572. doi: 10.3934/dcdsb.2021242

[2]

Jim M. Cushing. The evolutionary dynamics of a population model with a strong Allee effect. Mathematical Biosciences & Engineering, 2015, 12 (4) : 643-660. doi: 10.3934/mbe.2015.12.643

[3]

Dianmo Li, Zhen Zhang, Zufei Ma, Baoyu Xie, Rui Wang. Allee effect and a catastrophe model of population dynamics. Discrete and Continuous Dynamical Systems - B, 2004, 4 (3) : 629-634. doi: 10.3934/dcdsb.2004.4.629

[4]

Miljana JovanoviĆ, Marija KrstiĆ. Extinction in stochastic predator-prey population model with Allee effect on prey. Discrete and Continuous Dynamical Systems - B, 2017, 22 (7) : 2651-2667. doi: 10.3934/dcdsb.2017129

[5]

Chuangxia Huang, Xiaojin Guo, Jinde Cao, Ardak Kashkynbayev. Bistable dynamics on a tick population equation incorporating Allee effect and two different time-varying delays. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022122

[6]

J. Leonel Rocha, Abdel-Kaddous Taha, Danièle Fournier-Prunaret. Explosion birth and extinction: Double big bang bifurcations and Allee effect in Tsoularis-Wallace's growth models. Discrete and Continuous Dynamical Systems - B, 2015, 20 (9) : 3131-3163. doi: 10.3934/dcdsb.2015.20.3131

[7]

Fadia Bekkal-Brikci, Giovanna Chiorino, Khalid Boushaba. G1/S transition and cell population dynamics. Networks and Heterogeneous Media, 2009, 4 (1) : 67-90. doi: 10.3934/nhm.2009.4.67

[8]

Pengmiao Hao, Xuechen Wang, Junjie Wei. Global Hopf bifurcation of a population model with stage structure and strong Allee effect. Discrete and Continuous Dynamical Systems - S, 2017, 10 (5) : 973-993. doi: 10.3934/dcdss.2017051

[9]

Chuang Xu. Strong Allee effect in a stochastic logistic model with mate limitation and stochastic immigration. Discrete and Continuous Dynamical Systems - B, 2016, 21 (7) : 2321-2336. doi: 10.3934/dcdsb.2016049

[10]

J. J. Morgan, Hong-Ming Yin. On Maxwell's system with a thermal effect. Discrete and Continuous Dynamical Systems - B, 2001, 1 (4) : 485-494. doi: 10.3934/dcdsb.2001.1.485

[11]

Sébastien Guisset. Angular moments models for rarefied gas dynamics. Numerical comparisons with kinetic and Navier-Stokes equations. Kinetic and Related Models, 2020, 13 (4) : 739-758. doi: 10.3934/krm.2020025

[12]

John A. D. Appleby, Xuerong Mao, Alexandra Rodkina. On stochastic stabilization of difference equations. Discrete and Continuous Dynamical Systems, 2006, 15 (3) : 843-857. doi: 10.3934/dcds.2006.15.843

[13]

Nika Lazaryan, Hassan Sedaghat. Extinction and the Allee effect in an age structured Ricker population model with inter-stage interaction. Discrete and Continuous Dynamical Systems - B, 2018, 23 (2) : 731-747. doi: 10.3934/dcdsb.2018040

[14]

Na Min, Mingxin Wang. Dynamics of a diffusive prey-predator system with strong Allee effect growth rate and a protection zone for the prey. Discrete and Continuous Dynamical Systems - B, 2018, 23 (4) : 1721-1737. doi: 10.3934/dcdsb.2018073

[15]

Moitri Sen, Malay Banerjee, Yasuhiro Takeuchi. Influence of Allee effect in prey populations on the dynamics of two-prey-one-predator model. Mathematical Biosciences & Engineering, 2018, 15 (4) : 883-904. doi: 10.3934/mbe.2018040

[16]

Yuying Liu, Yuxiao Guo, Junjie Wei. Dynamics in a diffusive predator-prey system with stage structure and strong allee effect. Communications on Pure and Applied Analysis, 2020, 19 (2) : 883-910. doi: 10.3934/cpaa.2020040

[17]

Yujing Gao, Bingtuan Li. Dynamics of a ratio-dependent predator-prey system with a strong Allee effect. Discrete and Continuous Dynamical Systems - B, 2013, 18 (9) : 2283-2313. doi: 10.3934/dcdsb.2013.18.2283

[18]

MirosŁaw Lachowicz, Tatiana Ryabukha. Equilibrium solutions for microscopic stochastic systems in population dynamics. Mathematical Biosciences & Engineering, 2013, 10 (3) : 777-786. doi: 10.3934/mbe.2013.10.777

[19]

G. Buffoni, S. Pasquali, G. Gilioli. A stochastic model for the dynamics of a stage structured population. Discrete and Continuous Dynamical Systems - B, 2004, 4 (3) : 517-525. doi: 10.3934/dcdsb.2004.4.517

[20]

Suqi Ma. Low viral persistence of an immunological model. Mathematical Biosciences & Engineering, 2012, 9 (4) : 809-817. doi: 10.3934/mbe.2012.9.809

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (84)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]